Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 22, 2017, 1:50 PM CDT for 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Mar 23, 2017, 1:00 PM CDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 22, 2017, 1:50 PM CDT (18:50 UTC)
- In effect from
- Mar 23, 2017, 1:00 PM CDT
- Expired
- Mar 23, 2017, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:14 PM CDT | NON-TSTM WND GST 59 | Burlington, CO | WIND GUST OF 59 MPH RECORDED AT BURLINGTON ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WWUS83 KGLD 221850 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1250 PM MDT Wed Mar 22 2017 ...Critical fire weather conditions expected along and west of the Colorado Kansas border Thursday... .The combination of strong southwest winds and relative humidity falling to 15 percent or less will create critical fire weather conditions for areas along and west of the Colorado Kansas border. Outdoor burning is highly discouraged. COZ252>254-KSZ001-013-027-041-NEZ079-230600- /O.UPG.KGLD.FW.A.0015.170323T1800Z-170324T0100Z/ /O.NEW.KGLD.FW.W.0016.170323T1800Z-170324T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 1250 PM MDT Wed Mar 22 2017 /150 PM CDT Wed Mar 22 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...079...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/ Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...South to southwest 15 to 30 mph with higher gusts. * Relative Humidity...As low as 10 percent. * Temperatures...In the upper 70s to low 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
064 WWUS83 KGLD 230359 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 959 PM MDT Wed Mar 22 2017 ...Critical fire weather conditions expected along and west of the Colorado Kansas border Thursday... .The combination of strong southwest winds and relative humidity falling to 15 percent or less will create critical fire weather conditions for areas along and west of the Colorado Kansas border. Outdoor burning is highly discouraged. COZ252>254-KSZ001-013-027-041-NEZ079-231200- /O.CON.KGLD.FW.W.0016.170323T1800Z-170324T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 959 PM MDT Wed Mar 22 2017 /1059 PM CDT Wed Mar 22 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO 7 PM MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...079...252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the upper 70s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
389 WWUS83 KGLD 230941 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 341 AM MDT Thu Mar 23 2017 COZ252>254-KSZ001-013-027-041-NEZ079-240100- /O.CON.KGLD.FW.W.0016.170323T1800Z-170324T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 341 AM MDT Thu Mar 23 2017 /441 AM CDT Thu Mar 23 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR low humidity and gusty winds FOR FIRE WEATHER ZONES 001...013...027...041...079... 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the upper 70s to lower 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
081 WWUS83 KGLD 240127 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 727 PM MDT Thu Mar 23 2017 COZ252>254-KSZ001-013-027-041-NEZ079-240230- /O.EXP.KGLD.FW.W.0016.000000T0000Z-170324T0100Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 727 PM MDT Thu Mar 23 2017 /827 PM CDT Thu Mar 23 2017/ ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 001...013...027...041...079...252...253 AND 254... Red Flag Warning has been allowed to expire for all counties. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 22, 12:50 PM CDT, 1 hour earlier.
Area forecast discussion, Mar 22, 12:50 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
1150 AM MDT Wed Mar 22 2017
.SHORT TERM...(Today through Friday)
Issued at 345 AM MDT Wed Mar 22 2017
Upper ridge axis shifts slightly eastward today but still remains
over the area resulting in above normal temperatures. Only
limiting factor will be cloud cover, which should erode west to
east through the day. So kept cooler temperatures in eastern areas
while northeast Colorado will warm well into the 60s. No fire
weather concerns today due to persistent southeast winds and
higher dew points. Low level moisture return overnight and weak
shortwave trough climbing the ridge will result in a few light
rain showers which may skirt the eastern part of the forecast
area late.
Large scale forcing gets underway Thursday afternoon with approach
of the deep system in the Four Corners which will emerge onto the
southern and central plains. Still considerable differences
between the models on the mesoscale set up for Thursday afternoon.
NAM has the dry line/surface trough near the Kansas and Colorado
border while GFS has it much further east near Hill City.
Instability axis will be along and east of wherever the dry line
sets up, with weak to moderate instability but excellent deep
layer shear. However, lower levels will be quite dry. Might see a
few severe storms with large hail and strong winds, but low
confidence on location. The other concern Thursday afternoon will
be fire weather. Lowest humidity and strongest winds will be in
northeast Colorado and adjacent counties in Kansas and Nebraska.
Instability gradually weakens Thursday evening with thunderstorm
threat diminishing, but attention shifts to precipitation type on
the back side Thursday night and Friday. NAM continues to be the
most aggressive model with rain changing to snow or a mix, and
possibly strong winds, as far east as Highway 25 by Friday morning.
Surface based layer will be above freezing, so even if a change
over occurs it will melt on contact, so little if any accumulation
anticipated at this point. However, will need to monitor the wind
speeds on Friday as the NAM suggests it will be close to high
wind warning criteria. Precipitation chances will continue into
Friday night with this slow moving, wound up system, with the
rain/snow line slowly moving eastward.
.LONG TERM...(Saturday through Tuesday)
Issued at 345 AM MDT Wed Mar 22 2017
An active pattern continues in the extended, along with near to
above normal temperatures.
Precipitation chances exit the region at the start of the forecast
period, with only a slight chance of showers for the extreme eastern
portion of the area early Saturday morning. Shortwave ridging builds
in behind the system as it tracks east, bringing dry and warmer
weather to the High Plains for the remainder of the day.
Moisture increases on Sunday as a disturbance moves from the Great
Basin to the Plains. This quick moving wave generates rain shower
chances through the daytime hours before winding down Sunday night.
Flow aloft turns northwesterly on Monday as a shortwave ridge forms
once again between disturbances. This leads to a brief dry period,
followed by the return of precipitation Monday night and Tuesday
when a potentially strong system develops over the west coast. There
is a lot of variation among guidance at this point regarding the
timing and position, so will continue to monitor this system as
discrepancies are resolved.
Temperatures do not vary much throughout the extended period, with
highs in the upper 50s to upper 60s and lows in the 30s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Mar 22 2017
KGLD, mvfr cigs expected from taf issuance through about 21z or so
then a scattered deck around 2500' and some higher clouds. Winds
generally from the south gusting near 30kts. From 01z-05z winds
remain gusty from the south, after 06z stratus and possibly some
reduced visibilities move in from the south creating ifr and
possibly vlifr cigs through 16z. Winds continue to gust near 30kts
from the south. After 17z winds veer to the southwest and gust
near 30kts with stratus pushing east of the terminal.
KMCK, vfr conditions expected from taf issuance through about 05z
with cigs just above mvfr category, winds from the southeast
around 15kts and gusty. From 06z to 16z cigs fall to mvfr and ifr
category with some fog also expected as stratus moves in from the
southeast. Winds hover around 12kts from the southeast. After 17z
winds veer toward the south and gust 20-25kts with cigs becoming
vfr.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ001-013-027-041.
CO...Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ252>254.
NE...Fire Weather Watch from Thursday afternoon through Thursday
evening for NEZ079.
&&
SHORT TERM...024
LONG TERM...JBH
AVIATION...99Hazardous weather outlook, Mar 22, 4:37 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 337 AM MDT Wed Mar 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 AM MDT Wed Mar 22 2017 /437 AM CDT Wed Mar 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across the area Thursday afternoon and evening. Large hail and damaging winds will be the main threats. Critical fire weather conditions will be possible on Thursday in northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:32 AM CDT | Fire Weather Watch | GLD | Cheyenne, Greeley, Sherman, Wallace | 9 hr |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.